Colorado, 2009

Hail in Colorado, June 24, 2009

June 24, 2009 · NWS BOU · 1 event in 1 county or zone

An isolated severe thunderstorm produce large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated severe thunderstorm produce large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED JUN 24 2009

.SHORT TERM...CONVECTION THAT HAS BEGUN OVER THE MOUNTAINS TODAY
WILL BECOME MORE NUMEROUS THIS AFTERNOON. WESTERLY FLOW ALOFT TODAY
WITH SPEEDS LESS THAN 20 KNOTS FROM 500 MB DOWN WILL SLOWLY BRING
SHOWERS AND THUNDERSTORMS ONTO THE PLAINS THROUGH THE EVENING. NOT
EXPECTING MUCH SEVERE CRITERIA EXCEPT SOME HEAVY RAIN POSSIBLE DUE
TO THE LIGHT FLOW ALOFT.  WESTERLY FLOW WILL HAVE SOME DRYING EFFECT
AS IT COMES OVER THE MOUNTAINS...SO THE THE POSSIBILITY OF HEAVY
RAIN WILL BE HIGHER OVER THE MOUNTAINS THAN THE PLAINS.  CAPES OF
1200-1600 J/KG ARE BEING OBSERVED OVER NORTHEASTERN CO. COULD SEE
SOME STRONGER THUNDERSTORMS OUT THERE THIS EVENING...THOUGH NOT
EXPECTING THE INTENSITY OF THE LAST COUPLE DAYS.

THE UPPER HIGH WILL EXTEND A LITTLE MORE TO THE NORTH THURSDAY
TURNING THE UPPER FLOW FROM WESTERLY TO MORE SOUTHWESTERLY. THIS
WILL HELP ADVECT MORE MOISTURE AGAIN OVER THE STATE. EXPECT THE
MOUNTAINS SOUTH OF INTERSTATE 70 TO START RECEIVING SHOWERS IN THE
MORNING. AN INCREASE MID LEVEL WINDS ALONG WITH SOME WEAK QG
VERTICAL VELOCITY THURSDAY WILL RESULT IN AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY...AS WELL AS CHANCES FOR A FEW SEVERE
THUNDERSTORMS.

.LONG TERM...LATEST RUN OF THE NAM...GFS AND ECMWF CONTINUES TO SHOW
THE BROAD WARM CORE UPPER RIDGE OVER THE ROCKY MTN REGION MIGRATING
BACK OVER THE CNTRL/SRN GREAT PLAINS AS AN UPPER LEVEL TROUGH MOVES
ONSHORE OVER THE PAC NORTHWEST LATE ON THURSDAY. BY 00Z/SATURDAY
MODELS SHOW THE 500 MB RIDGE AXIS OVER THE KANSAS/MISSOURI BORDER
AND THE SHORTWAVE TROUGH AXIS PASSING OVER ERN IDAHO AND UTAH. WITH
THE SHIFT IN THE RIDGE LIGHT WEST-SOUTHWEST FLOW ALOFT TRANSITIONS
TO A SOUTH-SOUTHWESTERLY COMPONENT AS WELL AS AN INCREASE IN SPEED
WITH A JET SPEED MAX EJECTING OUT OF THE BOTTOM OF THE APPROACHING
TROUGH. THIS RESULTANT FLOW HELPS TO DRAW ANOTHER STREAMER OF
SUBTROPICAL MOISTURE UP FROM NRN MEXICO. WHILE FCST SOUNDINGS
INDICATE AN INCREASE IN MID AND HIGH LEVEL MOISTURE...THE BOUNDARY
LAYER APPEARS TO DRY SOME ON FRIDAY...ESPLY UP ALONG THE FRONT RANGE
WHERE SFC-700MB WINDS REMAIN WEST-SOUTHWESTERLY FOR MUCH OF THE DAY.
FARTHER OUT ONTO THE PLAINS DEWPTS ARE MUCH HIGHER WITH SLY WINDS
ADVECTING UPPER 50S/LOWER 60S DEWPTS UP FROM ERN NEW MEXICO. BOTH
THE NAM AND GFS SHOW AFTERNOON CONVECTION FIRING ALONG A DRY LINE
ALIGNED NEWRD FROM THE PALMER DVD TO THE NERN CORNER OF THE STATE.
CAPES IN THE 1500-2500 J/KG RANGE ALONG THIS CONVERGENCE ZONE. SHEAR
SUFFICIENT ENOUGH TO SPAWN A FEW SVR SUPERCELLS ALONG THIS BNDRY
WHICH THEN TRACK NEWRD ACROSS THE FAR NERN COUNTIES DURING THE
EVENING HRS.

COULD SEE SCATTERED SHOWERS/T-STORMS LINGERING FOR MOST OF FRIDAY
NIGHT AS MODELS STILL SHOW A COLD FRONT SLIDING OUT OF SERN WYOMING
AND DOWN THE COLORADO FRONT RANGE EARLY SATURDAY MORNING...NOT TOO
LONG BEFORE PASSAGE OF THE 700-500 MB TROUGH. DURING THE DAY
SATURDAY MODELS SHOW ANTICYCLONIC UPSLOPE FLOW DEEPENING ON THE
PLAINS AND TEMPERATURES MODERATING. LATEST MOS GUIDANCE INDICATING
UPR 70S/LOWER 80S FOR HIGH TEMPS AT LOWER ELEVATIONS ON SATURDAY.
HIGH COUNTRY SHOULD SEE A SIMILAR COOL DOWN WITH UPR 30S/LOWER 40S
ABOVE TIMBERLINE. COOLING AND INCREASED CLOUD COVER SHOULD HINDER
T-STORM DEVELOPMENT ON THE PLAINS...ESPLY UP AGAINST THE FRONT
RANGE. MAY EVEN SEE MORE STRATIFORM TYPE PCPN IN THIS AREA.

BY SATURDAY NIGHT...SHOULD SEE THE BEGINNING OF A DRYING TREND WITH
THE TROUGH MOVING EAST AND FLOW LOFT GOING NWLY. SUNDAY LOOKS WARMER
AND MUCH DRIER WITH QG VERTICAL VELOCITY FIELDS INDICATING WEAK TO
MODERATE SUBSIDENCE AT MID/UPR LEVELS.  ANY CONVECTION THAT MANAGES
TO POP SHOULD REMAIN LOW TOP AND OF LITTLE CONSEQUENCE.

LOOKING AHEAD TO NEXT WEEK...MEDIUM RANGE MODELS SHOW A GENERAL
TREND TO DRIER AND SLIGHTLY WARMER TEMPS AS A FLAT RIDGE SETS UP
OVER THE REGION. STILL ENOUGH MOISTURE AND INSTABILITY AROUND TO
ALLOW AT LEAST ISOLATED/WIDELY SCATTERED AFTERNOON AND EVENING
T-STORMS EACH DAY.
&&

.AVIATION...TSTM CHANCES CONTINUE TO LOOK CONSIDERABLY LOWER THIS
AFTERNOON AND EVENING...HAVE KEPT ONLY MENTION VCTS IN DENVER TAF AS
STORMS WILL MAINLY AFFECT MOUNTAINS AND FOOTHILLS. WINDS SHOULD
GENERALLY BE LIGHT OUT OF THE EAST MOST OF THE DAY THEN TURNING TO
DRAINAGE BY 04Z.  OUTSIDE OF SOME BRIEF STRATUS TOWARDS SUNRISE VFR
CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. MORE MOISTURE AVAILABLE
TOMORROW...EXPECT TSTM COVERAGE TO BE GREATER. SHOULD START EARLIER
THAN TODAY...ABOUT 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 24, 9:34 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT WED JUN 24 2009

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND
FOOTHILLS WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ELSEWHERE.  THE MAIN THREAT TODAY WILL BE BRIEF HEAVY RAIN...WITH
SMALL HAIL AND GUSTY WINDS POSSIBLE AS WELL. THE THREAT OF SEVERE
STORMS WILL BE LOW THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LIKELY INCREASE ON THURSDAY
LARGELY DUE TO AN INCREASE IN MOISTURE AND INSTABILITY. A FEW LATE
DAY THUNDERSTORMS MAY TURN SEVERE ON THE PLAINS...PARTICULARLY OUT
NEAR THE NORTHEAST CORNER OF THE STATE WHERE THE ATMOSPHERE WILL BE
MOST UNSTABLE. THUNDERSTORMS MAY BECOME MORE NUMEROUS ON FRIDAY IN
ADVANCE OF A COLD FRONT FORECAST TO SLIDE SOUTH ACROSS NORTHEAST
COLORADO FRIDAY NIGHT. STORMS WILL BE CAPABLE OF HEAVY RAIN...LARGE
HAIL AND STRONG DAMAGING WINDS DURING THE AFTERNOON AND EVENING.

THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND...BUT THE CHANCE FOR SEVERE WEATHER SHOULD DIMINISH. BY
EARLY NEXT WEEK STORM CHANCES SHOULD DECREASE AS DRIER AND WARMER
AIR ASSOCIATED WITH A STRONG HIGH PRESSURE SYSTEM SPREADS ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BAKER

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
June 24, 5:22 PM MST
Where
Elbert County, 2.67 mi W of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168708.